OPEN IN READ APP
JOURNAL ARTICLE

Safe Use of Subcutaneous Diphenhydramine in the Inpatient Hospice Unit

Aileen Chen, Erwin J Loquias, Ramesh Roshan, Richard Levene, Raymond Zelhof, Terry Hickey, Gail Austin Cooney, Faustino Gonzalez
American Journal of Hospice & Palliative Care 2017, 34 (10): 954-957
27625354

BACKGROUND: Diphenhydramine (DPH) is most commonly used via oral, topical, intramuscular (IM) and intravenous (IV) routes for the palliation of pruritus, treatment of extrapyramidal symptoms, management of parkinsonism and for allergic reactions. However, many hospice patients are unable to take oral medications and/or do not have IV access. Moreover, topical administration has a relatively slow rate of absorption. For this reason, in the hospice setting it is not uncommon for diphenhydramine to be administered via the subcutaneous (SC) route secondary to its ease of access, low infection rates and its low levels of discomfort. In contrast, outside the hospice setting, subcutaneous DPH has not been widely used, primarily because of a handful of case reports published in the 1990's that report skin necrosis following subcutaneous administration of DPH for local anesthesia. Since these early case reports, however, there has been very little in the way of research to examine this further. The aim of this study is to provide objective data concerning the safe use of subcutaneous diphenhydramine, as part of our efforts to improve upon safe practices in our organization.

METHODS: This is a retrospective review of records from 6 of our inpatient hospice units obtained from our pharmacy database for patients who received at least one subcutaneous injection of diphenhydramine between 2012-2015. Selected patients were then subsequently screened for post-administration skin necrosis, as recorded in our quality assurance database during the same time period.

RESULTS: A total of 648 diphenhydramine subcutaneous injections were administered in109 individual patients. None of the patients were reported to have an adverse cutaneous reaction.

CONCLUSIONS: This retrospective review demonstrates that subcutaneous diphenhydramine injection is a safe alternative to oral and other parenteral routes, and may be particularly valuable in terminally ill patients, who are often unable to swallow and are without IV access.

Comments

You need to log in or sign up for an account to be able to comment.

No comments yet, be the first to post one!

Related Papers

Available on the App Store

Available on the Play Store
Remove bar
Read by QxMD icon Read
27625354
×

Search Tips

Use Boolean operators: AND/OR

diabetic AND foot
diabetes OR diabetic

Exclude a word using the 'minus' sign

Virchow -triad

Use Parentheses

water AND (cup OR glass)

Add an asterisk (*) at end of a word to include word stems

Neuro* will search for Neurology, Neuroscientist, Neurological, and so on

Use quotes to search for an exact phrase

"primary prevention of cancer"
(heart or cardiac or cardio*) AND arrest -"American Heart Association"